A recipient of the COVID-19 Johnson & Johnson vaccine booster has died, as confirmed by the South African Health Products and Regulatory Authority (SAHPRA) earlier today. Since the start of the pandemic, this is South Africa’s first casualty out of 160 deaths investigated.
“It is with very sad hearts today that we report to you that SAHPRA has been informed of a fatal case of a syndrome called Guillain-Barre Syndrome, shortly referred to as GBS. This is a case that was noted following vaccination with the COVID-19 J&J Janssen vaccine,” said Tumi Semete, CEO of SAHPRA.
The Janssen vaccine booster was approved last December. The country has administered close to nine million doses since then.
GBS linked to J&J vaccine
“This case of GBS was associated with receiving the vaccine,” she added.
The age of the patient remains confidential.
Semete said SAHPRA has not found any other cases but is still investigating reported deaths.
Chairperson of the National Immunisation Safety Expert Committee, Hannalie Meyer, explained the causality assessment process which linked the COVID-19 vaccine to the cause of death. She noted that it is a systematic evaluation of all the available information about the case, which uses the recognised World Health Organisation (WHO) methodology to conclude.
“Meyer further explained, “What is important to know is that with this causality assessment process, you aren’t always going to reach a definite conclusion, in terms of whether there is a definite relationship between the event reported and the vaccine,” Meyer further explained.
Onset of symptoms soon after vaccine
Meyer noted that multidisciplinary teams in the provinces conduct the investigation process. Necessary information is collected about the case before and after the vaccination. The first step in the whole process is to determine the specific diagnosis and confirm that diagnosis.
She said that in this case of death, there was no other substantial evidence for another cause of GBS and that this rare disorder had been diagnosed.
“Then, also very important is to look at whether this event happened within a certain window for that specific diagnosis. This person presented symptoms soon after the vaccination. This resulted in prolonged hospitalisation, which required mechanical ventilation. This led to further complications and infections, eventually resulting in their death,” she explained.
After this process concluded, “we classified this event as a vaccine product-related reaction and a result of the COVID-19 vaccine. We also found that the events following the vaccination could not be linked to any other cause of GBS.”
Professor Marc Blockman, Chairperson of SAHPRA’s Pharmacovigilance Committee, explained that GBS can be mild but also lead to a severe condition. He noted that GBS affects the immune system of patients and impacts 100 000 people all over the world annually.
“This rapid and progressive ascending weakness characterises it. The weakness starts from the lower limbs and eventually ascends the body. Besides, limb weakness can also affect the respiratory system and brain.”
Blockman said very few cases are reported to the regulator, so in the global context, GBS is exceedingly rare.
“From our point of view, the benefits of the COVID-19 vaccine, in terms of preventing serious and severe infections and death, greatly outweigh the rare risk of GBS and other adverse events,” he added.
He said the WHO would review and analyse all reported adverse events.
The benefits far outweigh the risks
Professor Helen Rees, Chair of the SAHPRA board, agreed with Blockman and reminded members of the public of all the vaccine benefits.
“In South Africa, we lost over 100,000 people because of COVID-19. The virus particularly affects those who are older or have comorbidities. The one thing all the vaccines do very well is preventing severe disease and death,” said Rees.
She continued: “In this case, I think most people in this country by now will know somebody who has died of COVID. So, the benefit of vaccines and preventing severe disease and death is very significant. But as the regulator, our responsibility is to explain what happened in this case and reassure the public that we are looking at all the incidents.”
Rees said they are linking up with the WHO, the manufacturer, and everyone globally to see if there is a universal pattern.
“Casualties are very rare with this vaccine. There is still a risk with COVID-19. Even with Omicron, we’re still seeing people in ICU, and we’re still seeing deaths. So, the risk is still there,” Rees noted.
Vaccines remain more successful.
Since the introduction of COVID-19 vaccines globally, Pfizer and J&J have been used with more than 37 million doses administered. SAHPRA recorded over 6 200 adverse events since 15 July. This indicates a report rate of 0,017%.
“Immunisation remains one of the most successful and cost-effective public health interventions. Vaccines are safe and effective. They prevent infectious diseases and avoid disability, hospitalisation, and death caused by vaccine-preventable diseases. However, as with various other medicines, including vaccines, adverse events occur,” said Minister of Health Joe Phaahla.
Annually South Africa administers over 27 million vaccine doses as part of its routine immunisation programme. This is mainly for children.
Phaahla described an adverse event following immunisation as any unforeseen medical event which follows a vaccine. It doesn’t necessarily have a causal relationship with the use of the vaccine.
“This may be an unfavourable or unintended sign, abnormality, symptoms or disease. Most adverse events following immunisation are mild and resolved within a few days. The adverse event reporting system aims to maintain a high level of vaccine confidence in the public. This is through continuous monitoring of safety and efficacy data collected within the immunisation,” said Phaahla.
The Minister emphasised that the COVID-19 vaccines remain very safe and effective.
Adverse events following immunisation are reported through a well-established reporting system in collaboration with SAHPRA. These can be reported through the medicine safety application on the COVID-19 call centre or any health facility in the country, where trained healthcare providers can identify, treat and report these adverse events. – Health-e News